Woman taking pain killers and thinking about her hearing.

When you have pain, you might reach for ibuprofen or aspirin without thinking much about it, but new studies have demonstrated risks you should recognize.

Many prevalent pain relievers, including store-bought brands, pose risks to your hearing that you’ll want to weigh when considering taking them. Amazingly, younger men might be at greater risk.

What Studies Say About Hearing Loss And Pain Killers

A thorough, 30-year collaborative study was performed involving researchers from esteemed universities including Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people between the ages of 40 and 74, to complete a biennial survey that included several health and lifestyle questions.

Because the questionnaire was so diverse, researchers were unsure of what they would discover. After analyzing the data, they were surprised to find a solid link between loss of hearing and over-the-counter pain relievers.

The data also revealed something even more alarming. Men younger than 50 were approximately two times as likely to have hearing loss if they regularly used acetaminophen. Individuals who frequently used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing lasting hearing loss.

It was also striking that consuming low doses frequently seemed to be more detrimental to their hearing than using higher doses once in a while.

It’s significant to note this connection, but it doesn’t definitively show whether the pain relievers in fact caused the hearing loss. More studies are needed to prove causation. But we really should reconsider our use of these pain relievers after these compelling findings.

Present Theories About The Connection Between Hearing Loss And Pain Relievers

There are several theories as to why pain relievers could cause hearing loss which researchers have come up with.

When you have pain, your nerves communicate this feeling to the brain. Blood flow to a particular nerve is blocked by over-the-counter pain relievers. This disrupts nerve signals that normally communicate with the brain, so you feel less pain.

Researchers think this process also decreases the flow of blood in the inner ear. This blood brings vital oxygen and nutrients. Cells will die from undernourishment if this blood flow is decreased for extended periods.

Acetaminophen, which showed the most significant correlation, could also lessen the generation of a particular protein that helps protect the inner ear from loud noises.

What You Can do?

Perhaps the biggest point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing impairment can occur at any age. The steps you take when you’re younger can help protect your hearing as you age.

While it’s important to note that taking these pain relievers can have some unfavorable consequences, that doesn’t mean you need to completely stop using them. Use pain medication only when you really need to and when using prescription medication, only as prescribed.

Seek out other pain relief options, including gentle exercise. It would also be a good idea to boost the Omega-3 fat in your diet and minimize foods that cause inflammation. Decreased pain and better blood flow have been shown to come from these practices.

Lastly, is an appointment to see us each year to have your hearing tested. Remember, you’re never too young to have your hearing checked. If you’re younger than 50, now is the time to start speaking with us about eliminating further loss of hearing.

Call Today to Set Up an Appointment

Call or text us for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now